Alert archive / Nevada / Special Weather Statements in 2012

Special Weather Statement, NWS Elko, NV

July 5, 2012

NWS Elko, NV issued this special weather statement at Jul 5, 2012, 3:47 PM PDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 3:47 PM PDT (22:47 UTC)
Expired
Jul 5, 2012, 4:15 PM PDT
In force
28 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 194 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WWUS85 KLKN 052247
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT THU JUL 5 2012

NVZ031-052315-
NORTHERN ELKO COUNTY NV-
347 PM PDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM
PDT...

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF CONTACT...MOVING EAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN AND PEA SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
  BETWEEN WELLS AND CONTACT ALONG US HIGHWAY 93

&&

LAT...LON 4162 11466 4143 11466 4151 11490 4159 11491
TIME...MOT...LOC 2245Z 275DEG 7KT 4155 11485

$$
JRM/86

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:24 PM PDT, 23 minutes earlier.

Area forecast discussion, Jul 5, 3:24 PM PDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
324 PM PDT THU JUL 5 2012

.SYNOPSIS...TEMPERATURES WILL REMAIN VERY WARM...APPROACHING 100
DEGREES IN SOME LOCATIONS SUNDAY MONDAY AND TUESDAY. EXPECT
THUNDERSTORMS TO DEVELOP EACH AFTERNOON THROUGH NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. ACTIVE ON RADAR THIS
AFTERNOON. LIGHTNING FIRST INITIATED OVER NORTHERN NYE COUNTY
AFTER NOON AND IS PREDOMINANTLY CONFINED TO THAT COUNTY AND WHITE
PINE COUNTY THUS FAR. PEA-SIZE HAIL CONFIRMED OVER SOUTHERN WHITE
PINE COUNTY ABOUT 230 PM PDT. SEVERAL STRIKES THUS FAR OVER
NORTHERN ELKO COUNTY AND A COUPLE STRIKES NOTED OVER SOUTHERN
LANDER AND EUREKA COUNTIES AS STORMS BEGIN TO BACK-BUILD. MOSTLY
CLEAR OVER HUMBOLDT COUNTY AS OF 3 PM. VISIBLE SATELLITE IMAGERY
SHOWS A DEFINED LINE OF CLOUDS STRETCHING FROM WILDHORSE IN ELKO
COUNTY SOUTHWEST TO GABBS IN NORTHERN NYE COUNTY. THE MONSOON FLOW
IS FOR REAL AND IS INCREASING IN COVERAGE EACH MODEL RUN.

SURELY EACH DAY WILL BE A DIFFERENT STORY BUT ESSENTIALLY ALL OF
EASTERN NEVADA AND ALONG THE HIGHWAY 50 CONVERGENCE ZONE WILL
LIGHT UP WITH THUNDERSTORMS EACH AFTERNOON THROUGH MUCH OF NEXT
WEEK. COVERAGE WILL VARY EACH DAY. OTHER THAN THAT...VERY WARM
DAYS WITH MILD NIGHTS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. THE PERIOD WILL
COMMENCE WITH AN UPPER LEVEL HIGH OVER NORTHERN/CENTRAL NEVADA WITH
SOUTHERLY STEERING FLOW ALOFT. THIS PATTERN WILL BE CONDUCIVE TO A
HIGHER PW ENVIRONMENT. RELATIVE TO HIGH DESERT STANDARDS...A SOUPY
AIR-MASS WILL BE ON TAP FOR THIS FORECAST PERIOD...WITH PWS SURGING OVER
.75 OF AN INCH MULTIPLE DAYS IN A ROW. THE EC AND THE GFS ARE IN
REASONABLE AGREEMENT WITH THE GENERAL PATTERN. CONVECTION WILL BE
DIURNALLY DRIVEN AND PULSE-LIKE. PROGGED SKEW-T SOUNDING ARE
PROJECTING BASES BETWEEN 600MB TO 520MB. LITTLE...IF ANY QPF...WILL
HIT THE GROUND.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
STRONG OUTFLOWS ARE POSSIBLE. THE RADAR IS CURRENTLY BEING MONITORED
FOR THUNDERSTORM ACTIVITY NEAR THE TAF SITES. AT THIS TIME...VFR
CONDITIONS ARE EXPECTED AT ALL TAF SITES.

&&

.FIRE WEATHER...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
EASTERN AND CENTRAL NEVADA EACH AFTERNOON THROUGH THE
WEEKEND...AND POSSIBLY MOST OF NEXT WEEK...AS HIGH PRESSURE
CENTERS NEAR THE FOUR CORNERS AREA OF THE COUNTRY. A MIX OF WET
AND DRY THUNDERSTORMS CAN BE EXPECTED.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/97/97/92

In the hours before

Special weather statement, Jul 5, 3:05 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT THU JUL 5 2012

NVZ035-037-041-052245-
NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-WHITE PINE COUNTY NV-
305 PM PDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA...
NORTHEASTERN NYE AND WESTERN WHITE PINE COUNTIES UNTIL 345 PM PDT...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST
OF HICKISON SUMMIT TO 9 MILES SOUTHEAST OF DUCKWATER...AND MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN EUREKA COUNTY...
  RURAL NORTHERN NYE COUNTY...
  RURAL NORTHEASTERN NYE COUNTY...
  RURAL WESTERN WHITE PINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3952 11619 3885 11532 3872 11562 3923 11651
TIME...MOT...LOC 2205Z 240DEG 7KT 3923 11644 3884 11557

PJS
Special weather statement, Jul 5, 3:07 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
307 PM PDT THU JUL 5 2012

NVZ031-052230-
NORTHERN ELKO COUNTY NV-
307 PM PDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 330 PM
PDT...

AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF GIBBS RANCH...MOVING EAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4187 11474 4155 11482 4159 11513 4177 11505
TIME...MOT...LOC 2206Z 291DEG 7KT 4164 11505

PJS
Special weather statement, Jul 5, 3:32 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
332 PM PDT THU JUL 5 2012

NVZ036-037-052300-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
332 PM PDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 400
PM PDT...

AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF GRASS VALLEY...MOVING EAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 60 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL EUREKA COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4021 11611 3991 11609 3995 11641 4014 11635
TIME...MOT...LOC 2231Z 274DEG 9KT 4003 11632

PJS
Special weather statement, Jul 5, 3:35 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
335 PM PDT THU JUL 5 2012

NVZ031-052315-
NORTHERN ELKO COUNTY NV-
335 PM PDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 415 PM
PDT...

AT 332 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF CONTACT TO 19 MILES SOUTHEAST OF GIBBS RANCH...AND MOVING
EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 60 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   CONTACT AND US 93...

&&

LAT...LON 4191 11452 4145 11434 4138 11504 4195 11490
TIME...MOT...LOC 2235Z 303DEG 8KT 4191 11486 4141 11490

PJS
Special weather statement, Jul 5, 3:47 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT THU JUL 5 2012

NVZ031-052315-
NORTHERN ELKO COUNTY NV-
347 PM PDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM
PDT...

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF CONTACT...MOVING EAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND PEA SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
  BETWEEN WELLS AND CONTACT ALONG US HIGHWAY 93

&&

LAT...LON 4162 11466 4143 11466 4151 11490 4159 11491
TIME...MOT...LOC 2245Z 275DEG 7KT 4155 11485

JRM/86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:05 PM PDTSpecial Weather StatementLKN40 min
Jul 5, 3:07 PM PDTSpecial Weather StatementLKN23 min
Jul 5, 3:32 PM PDTSpecial Weather StatementLKNEureka28 min
Jul 5, 3:35 PM PDTSpecial Weather StatementLKN40 min
Jul 5, 4:13 PM PDTSpecial Weather StatementLKN32 min
Jul 5, 4:30 PM PDTSpecial Weather StatementLKNEureka30 min
Jul 5, 4:43 PM PDTSpecial Weather StatementLKN32 min
Jul 5, 4:47 PM PDTSpecial Weather StatementLKN28 min

Nearby

Special Weather Statements in Nevada, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.